Alert archive / Georgia / Flash Flood Warnings in 2023
Flash Flood Warning 38, NWS Atlanta, GA
NWS Atlanta, GA issued this flash flood warning at Aug 30, 2023, 12:14 AM EDT for Fannin County, Gilmer County, Georgia. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2023, 12:14 AM EDT (04:14 UTC)
- Expired
- Aug 30, 2023, 3:44 AM EDT
- In force
- 4 hr
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fannin County, GA, Gilmer County, GA
The radar
The Knoxville radar (KMRX), 163 km from the middle of the area, began a volume at 04:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 4.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 890 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -97 m²/s²
- 0-3 km storm-relative helicity
- -64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WGUS52 KFFC 300414
FFWFFC
GAC111-123-301015-
/O.NEW.KFFC.FF.W.0038.230830T0414Z-230830T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Peachtree City GA
1214 AM EDT Wed Aug 30 2023
The National Weather Service in Peachtree City has issued a
* Flash Flood Warning for...
Northeastern Fannin County in north central Georgia...
Northeastern Gilmer County in north central Georgia...
* Until 615 AM EDT Wednesday.
* At 1214 AM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Blue Ridge, Morganton, Hurst, Loving and Hemp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3494 8421 3486 8413 3486 8414 3485 8414
3484 8415 3483 8415 3482 8414 3473 8429
3481 8438
FLASH FLOOD...RADAR INDICATED
$$1 follow-up statement
882
WGUS72 KFFC 300744
FFSFFC
Flash Flood Statement
National Weather Service Peachtree City GA
344 AM EDT Wed Aug 30 2023
GAC111-123-300754-
/O.CAN.KFFC.FF.W.0038.000000T0000Z-230830T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Fannin GA-Gilmer GA-
344 AM EDT Wed Aug 30 2023
...FLASH FLOOD WARNING IS CANCELLED FOR NORTHEASTERN FANNIN AND
NORTHEASTERN GILMER COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3494 8421 3486 8413 3486 8414 3485 8414
3484 8415 3483 8415 3482 8414 3473 8429
3481 8438
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:17 PM EDT, 57 minutes earlier.
Area forecast discussion, Aug 29, 11:17 PM EDT, 57 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 1117 PM EDT Tue Aug 29 2023 .UPDATE... Issued at 1108 PM EDT Tue Aug 29 2023 Made a few changes to the Tropical Headlines with the latest Advisory for Idalia. Extended the warning a tier of counties northward and a watch a tier of counties northward...now including Macon-Bibb. Airmass continues to be tropical in nature with PWATs around 2". Very little storm motion associated with the cells, so they will be slow moving, heavy rainfall producers. For the next couple of hours, the heaviest rainfall should be across northern portions of the state. Do expect a lull in the heavier precip overnight. Very little changes needed to the temp/dewpoint grids. && .SHORT TERM... (This afternoon through Wednesday) Issued at 248 PM EDT Tue Aug 29 2023 Main Forecast Points: -Scattered to widespread storms expected through the evening today (potentially lingering overnight) with locally heavy rainfall and isolated damaging wind gusts with any storms that form this afternoon. -'Cooling' trend continues as a result of rain chances and cloud cover. -Slight westward shift in the track of Hurricane Idalia. Currently...Scattered thunderstorms are ongoing this afternoon across portions of south-central GA. The stationary boundary that was bisecting the forecast area has since lifted back northward. Storms are expected to persist through the evening though may linger into the overnight hours. With no changes to the juicy environment, locally heavy rainfall and damaging wind gusts will the primary hazards with any storms that develop today (similar to yesterday). SBCAPE values are 3000-4000 J/kg, DCAPE values are 700-900 J/kg and PWATs are well over 2"...so certainly plenty of fuel for storms to work with. Coverage of showers and storms may be slightly less overnight but more rain will be on the way as we start to feel the impacts from the outer rainbands of Hurricane Idalia overnight. Latest NHC Advisory has Hurricane Idalia making landfall along the coastline of "Big Bend" area of Florida around sunrise Wednesday morning. As this occurs, outer banding will begin to approach portions of Middle Georgia overnight tonight and early tomorrow (Wednesday) morning. Per this latest advisory, there was a slight westward shift in the track of Hurricane Idalia thus impacts from winds and heavy rain have been expanded further north and west into the forecast area, encompassing more of east- central Georgia. After making landfall, Idalia will steadily move into southeast Georgia by the afternoon and evening hours on Wednesday. With the track of Hurricane Idalia trending slightly more westward, elected to expand the Flood Watch (again) another tier of counties north and westward. The HREF LPMM (ensemble probability mean) was also a player in this decision and has done well with the predictability in QPF totals. Forecast storm total rainfall has also increased to now be 4 to 8 inches across southeast Georgia with pockets of rainfall up to 10" possible. Sustained winds across portions of southeast Georgia are forecast to range from 20-30 mph with gusts as high as 45 mph from late Wednesday morning through Wednesday night. A Tropical Storm Warning is now in effect for Toombs, Montgomery, Wheeler, Telfair, Dodge, Wilcox, and Crisp counties. In addition, a Tropical Storm Watch has been issued to the north for Emanuel, Treutlen, Laurens, Johnson, Bleckley, Pulaski, and Dooly counties. A tornado threat will also exist within the rainbands as Idalia moves onshore and approaches our area. As we have seen over the past 24-48 hrs, any adjustment of the track further to the west may increase potential impacts for portions of Middle Georgia. Changes may be forthcoming following the next NHC Advisory. Thanks to cloud cover and rainfall temperatures tomorrow will be noticeably cooler...yay. Highs forecast to be in the 70s to low 80s. Low temperatures forecast to be in the 60s. 07 && .LONG TERM... (Thursday morning through next Monday) Issued at 248 PM EDT Tue Aug 29 2023 After Hurricane Idalia has moved out of the area, we return to a more seasonal pattern with temperatures running a few degrees below normal in the mid to low 80s. As the remnants of Idalia stalls off the coast, it will filter dry air down the spine of the Appalachians keeping the CWA dry and on the cooler side for the entire extended forecast. Overnight lows will be in the mid to low 60s and should be generally very pleasant. Winds will remain out of the NE through the forecast period with some gusty winds up to 15kts. There is some significant deviation in the long term models. Idalia stalls this weekend just off the Carolina coast and what it does will ultimately dictate the course of the forecast for early next week (and luckily for me that's just out of the longer term forecast range). Vaughn && .AVIATION... (00Z TAFS) Issued at 722 PM EDT Tue Aug 29 2023 Current convection will continue into the evening hours. Do expect a lull in precip until the bands start approaching from the south by mid morning. During this time, there is definitely potential for IFR and even LIFR cigs. Winds/wind gusts will also begin to pick up by mid morning and could gust into the upper 20kt lower 30kt range. Widespread shra expected by mid morning. //ATL Confidence...00Z Update... Med confidence all elements. NListemaa && .PRELIMINARY POINT TEMPS/POPS... Athens 70 77 67 81 / 70 100 60 30 Atlanta 72 79 66 85 / 70 80 30 20 Blairsville 64 78 59 80 / 70 70 30 30 Cartersville 69 82 63 84 / 70 70 30 20 Columbus 73 80 69 89 / 50 80 30 30 Gainesville 70 79 66 83 / 70 80 40 30 Macon 72 77 69 85 / 50 100 50 20 Rome 70 84 64 87 / 50 60 20 20 Peachtree City 70 79 64 85 / 60 80 30 20 Vidalia 74 79 71 83 / 80 100 80 30 && .FFC WATCHES/WARNINGS/ADVISORIES... Flood Watch from 8 AM EDT Wednesday through late Wednesday night for GAZ039-050-051-059>062-071>076-080>086-091>098-103>113. Tropical Storm Watch for GAZ061-062-072-073-080>082. Tropical Storm Warning for GAZ074>076-083>086-092>098-104>113. && SHORT TERM...NListemaa LONG TERM....Vaughn AVIATION...NListemaa
Hazardous weather outlook, Aug 29, 11:26 PM EDT, 48 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 1126 PM EDT Tue Aug 29 2023 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-310330- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 1126 PM EDT Tue Aug 29 2023 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Tonight... Heavy rainfall will remain the primary concern with localized flash flooding possible, especially in north Georgia as storms are generally stationary. A few storms may produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... Widespread showers and thunderstorms are expected on Wednesday, particularly across the southeastern half of the area as Hurricane Idalia approaches southeast Georgia. The heaviest rainfall totals associated with this system will be across far southeastern portions of the area where as much as 6-8 inches of rainfall with locally higher amounts is possible which will lead to increased flooding potential. Additionally, wind gusts up to 45 mph are possible in far southeastern portions of the area as Idalia approaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, Aug 29, 10:18 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1018 PM EDT Tue Aug 29 2023
GAZ007-012-013-020-021-300245-
Gilmer GA-Cherokee GA-Gordon GA-Bartow GA-Pickens GA-
1018 PM EDT Tue Aug 29 2023
...A strong thunderstorm will impact portions of northwestern
Cherokee, southwestern Gilmer, eastern Gordon, western Pickens and
northern Bartow Counties through 1045 PM EDT...
At 1018 PM EDT, a strong thunderstorm was near Fairmount, or 11 miles
southeast of Calhoun. This storm was nearly stationary.
HAZARD...Heavy rain.
SOURCE...Radar indicated.
IMPACT...Heavy rain may cause temporary street flooding especially
in poor drainage areas.
Locations impacted include...
Calhoun, Adairsville, Fairmount, Ranger, Sonoraville, Redbud, Folsom,
Audubon, Salacoa Valley, Pine Log, Blaine, Oakman, Funkhouser, and
Hinton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.
&&
LAT...LON 3461 8480 3459 8468 3458 8468 3459 8465
3456 8449 3432 8462 3432 8500 3461 8486
TIME...MOT...LOC 0218Z 200DEG 4KT 3443 8476
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
SMLocal storm report, Aug 29, 11:59 PM EDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1159 PM EDT Tue Aug 29 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tstm Wnd Dmg 1 NNE East Lake 33.76N 84.30W
08/28/2023 DeKalb GA Emergency Mngr
Tree down near the cross section of W Davis
St and Adams St.
&&Local storm report, Aug 30, 12:02 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1202 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0659 PM Tstm Wnd Dmg 1 WNW Decatur 33.78N 84.31W
08/28/2023 DeKalb GA Emergency Mngr
Tree down on the 500 block of Scott Blvd.
&&Local storm report, Aug 30, 12:03 AM EDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1203 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0705 PM Tstm Wnd Dmg 1 E Decatur 33.78N 84.29W
08/28/2023 DeKalb GA Emergency Mngr
Tree down in the 600 block of E. Ponce De
Leon Ave.
&&Local storm report, Aug 30, 12:05 AM EDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1205 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Tstm Wnd Dmg 1 SSW Stone Mountain 33.79N 84.18W
08/28/2023 DeKalb GA Emergency Mngr
400 block of Martin Rd near Stone Mountain.
&&Local storm report, Aug 30, 12:06 AM EDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1206 AM EDT Wed Aug 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0726 PM Tstm Wnd Dmg 2 SSE Mountain Park 33.81N 84.12W
08/28/2023 DeKalb GA Emergency Mngr
Tree Down on Bermuda Rd near Stone Mountain.
&&The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:10 PM EDT | Flash Flood Warning | FFC | Cobb, DeKalb, Forsyth, Fulton, Gwinnett | 6 hr |
| Aug 29, 8:24 PM EDT | Special Weather Statement | FFC | Douglas | 36 min |
| Aug 29, 8:30 PM EDT | Special Weather Statement | FFC | Gwinnett | 30 min |
| Aug 29, 8:49 PM EDT | Special Weather Statement | FFC | Hall | 26 min |
| Aug 29, 8:57 PM EDT | Flash Flood Warning | FFC | Carroll, Cobb, Douglas, Fulton, Paulding | 6 hr |
| Aug 29, 10:18 PM EDT | Special Weather Statement | FFC | Gordon | 27 min |
| Aug 29, 10:53 PM EDT | River Flood Warning | FFC | Gwinnett | 17 hr |
| Aug 29, 10:53 PM EDT | River Flood Warning | FFC | DeKalb, Fulton | 2 hr |
| Aug 29, 10:53 PM EDT | River Flood Warning | FFC | Fulton, Gwinnett | 3 hr |
| Aug 29, 11:49 PM EDT | River Flood Warning | FFC | Cobb | 114 min |
| Aug 30, 1:30 AM EDT | River Flood Warning | FFC | Cobb | 7 hr |
| Aug 30, 4:00 AM EDT | River Flood Warning | FFC | Gwinnett | 5 hr |
| Aug 30, 7:38 AM EDT | River Flood Warning | FFC | Cobb | 3 hr |
| Aug 30, 1:11 PM EDT | Flash Flood Warning | FFC | Montgomery, Telfair, Toombs, Wheeler | 4 hr |
| Aug 30, 3:10 PM EDT | Special Weather Statement | FFC | Emanuel, Treutlen | 2 hr |
| Aug 30, 5:22 PM EDT | Special Weather Statement | FFC | Bartow, Cherokee, Pickens | 23 min |
Nearby
Flash Flood Warnings in Georgia, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.